Arizona, 2017High Wind in Arizona, May 6, 2017
May 6, 2017 · NWS FGZ · 2 events in 2 counties and zones
A strong trough of low pressure off the California Coast moved toward Arizona and brought locally high winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough of low pressure off the California Coast moved toward Arizona and brought locally high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 6, 9:32 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, May 6, 9:32 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
932 AM MST Sat May 6 2017
.SYNOPSIS...Expect strong southerly winds today as a Pacific
storm system approaches Arizona. This system will deliver
unsettled weather with much cooler temperatures and a chance of
showers from Sunday through Wednesday as it slowly moves across
the desert southwest.
&&
.DISCUSSION...A windy day ahead across northern Arizona as a
Pacific low pressure system approaches. We made a few minor
changes to the cloud and chance for precipitation forecast grids
based on morning trends. Otherwise, current forecast package in
good shape.
For today, very windy conditions will develop across central and
western Arizona. This due to a trough of low pressure now along
the west coast that will evolve into a closed low by tonight. This
evolution will bring deep southerly flow to northern Arizona. A
Wind Advisory remains in effect most of northern Arizona for this
afternoon and evening, with southerly winds sustained at 20-35 mph
with gusts to 50 mph. The fastest speeds should be across
Coconino county. Areas of blowing dust are possible across
northeast Arizona. Kept the slight chance of light showers and
thunderstorms going along the New Mexico border this afternoon.
Breezy south winds to persist overnight.
From Sunday through Wednesday...Models continue to move the low
center from Baja California very slowly eastward across Arizona
during this period. Gusty south-southwest winds to return to
Navajo and Apache counties on Sunday, though gusts should be under
40 mph.
The main message continues to be high temperatures from 10 to 20
degrees below normal. There will be just enough moisture, that
with daytime heating, there will be a chance of afternoon and
evening showers and thunderstorms each day. Tuesday still looking
like the best day for widespread showers as the cold pool to be
overhead then. Conditions will be cold enough for snow or graupel
showers down to 6500-7000 feet. Any accumulation is expected to be
light.
From Thursday onward...The low moves east of Arizona with daytime
temperatures turning warmer and the usual gusty southwest winds
each afternoon.
&&
.AVIATION...For the 18Z package...Predominantly VFR conditions
expected through the 24 hr forecast period. The biggest weather
concern to aviation today will be strong southerly winds. SW-S winds
will increase to 20-30 kts with gusts to 40 kts is most areas.
Isolated -TSRA possible this afternoon east of a K0V7-KSOW line. The
chance for showers develops from KFLG southwest by Sun morning.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...High pressure will exit the area today causing
strong southerly winds to combine with warm dry conditions. These
southerly winds will become strong and gusty for portions of the
district Saturday leading to critical fire weather conditions across
Yavapai County and lower elevation portions of Coconino, Navajo, and
Apache Counties. Isolated dry thunderstorms are possible over
portions of northern Arizona through the weekend.
Monday through Wednesday...Much cooler temperatures and increasing
chances for showers will develop as low pressure approaches and
moves across Arizona. Wind speeds will lower but conditions will
remain breezy.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST this evening FOR AZZ105>109-
112>114-137-138-140.
Wind Advisory from 1 PM this afternoon to 7 PM MST this evening
FOR AZZ009-012-013-016-039-040.
Wind Advisory until 7 PM MST this evening FOR AZZ004>008-015.
&&
PUBLIC...McCollum/DL
AVIATION...MCT/Suk
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 6, 3:15 AM MST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
315 AM MST Sat May 6 2017
AZZ004>018-037>040-070400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
315 AM MST Sat May 6 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today
Strong southerly winds will affect much of northern Arizona on
Saturday, with gusts to 50 mph possible. Thus a Wind Advisory is
in effect, see PHXNPWFGZ for details. Driving may be difficult for
high-profile vehicles due to the wind and areas of blowing dust.
A Red Flag Warning is also in effect for portions of northern
Arizona today, see PHXRFWFGZ for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gusty winds will persist Sunday across eastern Arizona.
Expect cooling temperatures and an increasing chance of
precipitation into early next week. Some lightning may occur with
the precipitation, especially during the daytime. High elevation
snow showers are possible on Monday and Tuesday, which may locally
lower visibility and produce light accumulations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Little Colorado River Valley in Apache County
- When
- May 6, 12:45 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
A weather spotter eight miles southwest of Concho reported a peak wind gust of 58 MPH.
High Wind, Chuska Mountains and Defiance Plateau
- When
- May 6, 1:00 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Window Rock Automated Surface Observation System measured a peak wind gust of 58 MPH at 100 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, May 6, 20171 death · 1.25 in hail · 7 events
- Wildfire in Arizona, May 6 to 9, 2017$200,000 · 1 event
- Damaging Winds in Utah, May 6, 2017$80,000 · 79 kt wind · 11 events
- Damaging Wind and Strong Wind in Nevada, May 6 to 8, 20172 injured · $16,000 · 58 kt wind · 3 events
- Damaging Winds in New Mexico, May 6, 2017$30,000 · 56 kt wind · 3 events
- Flooding in New York, May 6 to 7, 2017$25,000 · 2 events
- Flood in Utah, May 6 to 13, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 6, 20171 in hail · 10 events
- Damaging Winds in Idaho, May 6, 2017$1,000 · 52 kt wind · 4 events
- Hail in Colorado, May 6, 20170.88 in hail · 3 events
- Flash Flood and Flood in Illinois, May 6 to 8, 20172 events
- Damaging Winds in Montana, May 6, 201756 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691165, 691163.